Claritin Side Effects with Toddlers

Updated on June 10, 2008
D.P. asks from Port Orchard, WA
13 answers

Has anyone given claritin to a toddler and experience behavioral side-effects? My 2.5 year old has been taking Claritin for a little over a week and has been acting up much more than usual (e.g., throwing things and hitting). I realize that some of his behaviors are typical 2 year old behaviors, but his behavior definitely seems to have changed since starting the allergy medicine.

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Thanks for everyone's feedback -- particularly from the person who said that it might take 2 weeks for my son to get adjusted to the medicine. His doctor also said to see how he does after 2 weeks and if it wasn't right for him that we would need to try a different drug. His behavior seems to be improving during the second week on the prescription drug and I think some of his behavior is because his dad is getting ready for deployment and that's always a little added stressor in our house. The one day I skipped the medicine my son was a basket case rubbing his nose, screaming in frustration, and having his face break out in a bad eczema rash from rubbing his sleeve across it. When I started the medicine again the next day he didn't have the problem with his nose. He also only took a 50 minute nap and woke up all annoyed that his nose was bothering him. While on the medicine he's been sleeping his normal 9-10 hours at night, with a 1-2 hour nap (and, no, his behavior isn't related to lack of sleep since he's never slept much and has always been a well behaved child). Thus, for now, the medicine seems to be the best choice. I will follow up with my doctor and try a different one if his behavior seems to be because of the medicine.

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.D.

answers from Portland on

D.,
YES! My son has done the same stuff which was unusual behavior for him. I even tried it and OMG I couldn't believe how strange I felt and that was a child's dosage. I took him off it immediately and went to see an ENT/allergy specialist. He prescribed Zyrtec 10mg which is now available OTC in two child dosages, the 10mg and a lower one for younger children. Available at Costco. He also prescribed and eye drop for his eyes because his eyes bulge when his allergies are really bad.
Since going with the Zyrtec a year ago, we haven't had any behavioral issues.

Good luck.

Edit My Answer
1 mom found this helpful

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.D.

answers from Portland on

D.,
YES! My son has done the same stuff which was unusual behavior for him. I even tried it and OMG I couldn't believe how strange I felt and that was a child's dosage. I took him off it immediately and went to see an ENT/allergy specialist. He prescribed Zyrtec 10mg which is now available OTC in two child dosages, the 10mg and a lower one for younger children. Available at Costco. He also prescribed and eye drop for his eyes because his eyes bulge when his allergies are really bad.
Since going with the Zyrtec a year ago, we haven't had any behavioral issues.

Good luck.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

D.B.

answers from Richland on

My son (28 months) became very wired and hyper while taking Claritin. Also he could not sleep even 6-8 hours after a single does. I have since switched to Zyrtec and he has calmed down and has no adverse side effects. He loves taking it, and it seems to take care of our allergy issues the same as Claritin. It is worth a try and good luck!

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.T.

answers from Portland on

I wouldn't give a child Claritin. I would try something else for allergies. There is a good homeopathic medicine for allergies I think it is called Sabadil...or something like that. Homeopathic medicine (like the teething pills) are much safer for a baby, but ask your doctor what is alright.

K.L.

answers from Seattle on

I've never given clartin to my kids but if his behavior is worse with this medicine then I would take him off of it and maybe try another allergy medication such as benadryl. Hope this helps and good luck. Ask his doctor though>

W.C.

answers from Seattle on

Claritin has an upper in it so you won't get drowsy.

M.E.

answers from Portland on

I haven't had experience with a toddler, but I personally nearly died from taking it. I say this only as a warning to everyone considering it please make sure the first dose is taken in the presence of a medical professional and remains there for at least 30 minutes to check for side effects.

As for your son I recommend checking his Potassium level, give him a banana. Sometimes medications leech potassium from the body, a lack of potassium can cause violent mood swings. My great grandmother's potassium level dropped low and she started swearing so badly that a sailor would've blushed. She also started hitting and spitting. A banana a day later she was back to her sweet self, turned out her potassium level was low.

D.D.

answers from Seattle on

Go to a naturopath. They have solutions that don't include drugs and are much healthier for everybody. You can ask people around you who they recommend. I know three great ones here in teh North Seattle area.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

A.M.

answers from Portland on

Did his doctor recommend Claritin? All those types of drugs have an adverse affect on my heartbeat and makes me act abnormally and I'm mid-30's.

G.B.

answers from Portland on

My son has been taking claritan for over 2 years. He has a perscription that I fill at the pharmacy. They change the dosage each time. do to the hight and wieght changes. I only give it to him once a day and in the morning. I have not seen any changes in his behavior. This stuff helps him breath, he is hight alergic to the Pine (fur) trees.

YOu might talk to your sons doctor and let them know what is happening. They may give him something else.

You should always consult a doctor when giving a young child any over the counter meds.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

M.P.

answers from Portland on

My granddaughter has taken Clariton and I don't remember that she had a change in her behavior specifically to Clariton. Both her pediatrician and her allergist said that some children do react to these meds by becoming "hyper" but once their system gets used to it they'll slow down.

From my experience over several years I've noticed that I feel tense and somewhat agitated for the first week or two. After that life goes back to normal and I continue to take the meds.
I can understand that a toddler could respond to this feeling of tension by hitting and throwing. But his system should get used to it and he'll be alright.

Hitting, throwing is also common at this age. I suggest that his behavior could be a combination of both. If Clariton relieves his symptoms I'd stick with it for a couple of weeks and see if he does adjust.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.W.

answers from Seattle on

Sounds like your son could definitely be having a reaction to the medicine. The first and easiest thing to do would be to take him off the medicine and monitor him for a few weeks to see if his behavior goes back to normal. If it does, then you will know. Also, I suggest taking your son to a Naturopath. He seems awfully young to have to be put on medication in the first place. Why not try some natural alternatives first? You'd be surprised how well it can work and the added bonus: no side effects and nothing harmful to your son. Hope this helps!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.M.

answers from Seattle on

My daughter had a similar reaction to her SECOND dose of any cold medicine, and I have been told that's an allergic reaction (a reaction significantly different from what's expected). She could have one dose and be fine, but the second made her hyperactive and agitated. Maybe this gives you some direction. Nutritional supplements help me with my allergies so I don't need to take as much medicine. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.A.

answers from Seattle on

I'd definitely check into allergies with what is in the Claritin. All my kids have food allergies (milk, rice, almonds, soy, food coloring, eggs, bananas, etc.-- depends on the child)that show up in rashes, tummy aches and behavior (depending on what was consumed and how much there was of it). Often it is a cumulative thing -- a little of one thing is okay, but if it's added to a little of a couple other things, then there's a reaction (i.e.: hard time obeying, feisty, agitated, diaper rash, tummy ache). My kids are 11, 8 and 3 y.o. Good for you for checking this out.

Next question: Unusual Behavior May Be Linked to Children's Zyrtec Allergy Medicine